SGH patient accidentally given an overdose of anaesthetic

Coroner finds overdose did not directly contribute to elderly patient's death

An elderly patient warded at the Singapore General Hospital (SGH) was accidentally given 10 times the anaesthetic prescribed, but this did not appear to have directly contributed to her death, said a coroner.

Yesterday, an inquiry into the death of Madam Chow Fong Heng, 86, revealed that she was supposed to have been given 4.17ml of intravenous lignocaine per hour. But a staff nurse, identified only as Staff Nurse C in court documents, mistakenly keyed "41.7" into the IV smart pump used to infuse lignocaine into Madam Chow.

Coroner Marvin Bay said the overdose did not appear to have directly contributed to or hastened Madam Chow's death.

He said she had a history of ailments including hypertension and end-stage renal disease, and found that she died of a natural cause.

However, he stressed that there are areas of concern in this case.

He said: "Nurse C, in explaining her error, indicated that she had no experience and limited exposure to the pump machine, but was nevertheless allowed to operate it.

"She had, of course, made the gross error in calculations with regard to the amount of lignocaine administered, apparently confusing the application of units of 'milligram' and 'millilitre'... in giving Madam Chow a dose which was effectively 10 times the actual prescribed dose."

The coroner noted that SGH has acknowledged shortcomings in the training and assessment of the competency of its nurses.

He said: "SGH has informed the inquiry of steps taken to remind and reinforce the importance of strict compliance of requirements imposed in counterchecking where medications and sedatives are administered, and also in ensuring that nurses have the requisite competency and knowledge when tasked to administer medication to patients."

Madam Chow, who had been on dialysis, was admitted to SGH on May 24, 2016, after a special site on her left arm created to facilitate the procedure was found to be red with pus. Her bodily discharges were later found to contain pathogens.

Six days later, she was found to be suffering from a rapid heartbeat and a National Heart Centre doctor then prescribed lignocaine for her treatment.

Staff Nurse C made the mistake at 6.11am on May 31 that year, leading to the overdose. The Renal Intermediate Care Centre was informed of the error about two hours later.

Coroner Bay said: "In the event of severe over dosages of lignocaine, the affected patient could develop seizures and central nervous system depression. A severe overdose can contribute to morbidity and mortality."

However, Madam Chow, who died on June 2, 2016, did not show any signs of seizures expected with lignocaine overdose. A forensic pathologist found that she died of multi organ failure and septicaemia (blood poisoning).

Replying to an ST query yesterday, SGH's chief of nursing, Dr Tracy Carol Ayre, said the hospital regretted the incident even though it did not directly contribute to Madam Chow's death, adding that "appropriate" action has been taken against the employee involved.

Adding that "important" lessons have been drawn from the incident, Dr Ayre said: "We have taken further steps to strengthen our processes in the administration of medication. In the training and assessment of our nurses, steps have been taken to reinforce strict compliance with counterchecking when administering unfamiliar medication... System alerts have also been put in place to prompt when there is any discrepancy noted. Staff are to call for help when they encounter pump alert and discrepancy."

A version of this article appeared in the print edition of The Straits Times on December 20, 2018, with the headline 'SGH patient accidentally given an overdose of anaesthetic'. Print Edition | Subscribe